Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Columbia, SC

June 6, 2002Bamberg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 6, 2002, 8:29 PM EDT for Bamberg County, South Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 8:29 PM EDT (00:29 UTC)
Expired
Jun 6, 2002, 9:15 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Bamberg County, SC

What was reported inside it

TimeReportWhereRemark
Jun 6, 8:45 PM EDTThunderstorm Wind 60 ECountywide, SCState Highway Patrol reported "numerous trees down countywide". Most of them were along roads and in fields.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 070029
SVRCAE
SCC009-070115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
829 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 915 PM EDT.

* AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF DENMARK..MOVING NORTH AT 35
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    DENMARK.
    BAMBERG.

LCV/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:32 PM EDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 6, 2:32 PM EDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT THU JUN 6 2002

SURFACE FRONT WEST OF THE AREA WILL MOVE IN OVERNIGHT. AIRMASS MOIST
AND UNSTABLE. MODELS SHOWING GOOD LIFT AND SOME UPPER LEVEL
DIVERGENCE AHEAD OF FRONT. WILL KEEP LIKELY POPS FOR TONIGHT. WAVE
FORMS ON FRONT OVER GA AND FRONT HALTS ACROSS MY SOUTHERN ZONES FOR
FRIDAY. PLENTY OF CLOUDS AROUND WITH CHANCE OF PRECIP FROM CENTRAL
SC SOUTHWARD TO THE SAVANNAH RIVER AREA. AIRMASS STILL UNSTABLE.
CHANCE OF SHOWERS LINGERING INTO FRIDAY NIGHT WITH WEAK SHORTWAVE
CROSSING. SURFACE RIDGE BUILDING IN FROM THE NORTHEAST SATURDAY
PUSHING FRONT OUT OF THE AREA. UPPER RIDGE OVER THE CNTRL U.S.
SATURDAY BUILDING EASTWARD THROUGH TUESDAY. DRY WEATHER THROUGH
SATURDAY THROUGH TUESDAY. WILL KEEP CHANCE OF PRECIP FOR WED AND
THURSDAY WITH NEXT FRONT CROSSING AROUND THURSDAY.

FWC TEMPS LOOK TOO WARM SATURDAY WITH NORTHEAST FLOW. OTHERWISE
GUIDANCE TEMPS LOOK REASONABLE. HIGHS FALLING TO THE LOW/MID 80S
SATURDAY THE WARMING TO NORMAL FOR SLIGHTLY ABOVE NORMAL BY MONDAY.

FCSTID = 10
CAE   72  88  66  83 /  60  20  30  10
AGS   70  88  68  83 /  60  30  30  10
SSC   72  88  66  83 /  60  20  30  10
OGB   71  88  68  84 /  60  30  30  10

.CAE...
GA...NONE.
SC...NONE.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 10:43 PM EDTSevere Thunderstorm WarningCAESumter47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.